Introduction: Pazopanib, a tyrosine kinase inhibitor (TKI), is a standard treatment for various tumours, including metastatic non-adipocytic soft-tissue sarcomas. In literature, erythrocytosis has been described as a TKI-related condition. Case report: A 59-year-old man underwent surgical removal of a sub-scapular mass consistent with myxofibrosarcoma. After distant relapse, he first started chemotherapy, and then Pazopanib. He was found to have increased levels of hemoglobin (Hb) and hematocrit (Hct). He was asymphtomatic, with no history of pulmonary disease nor smoking habit. Erythropoietin (EPO) level was higher than normal. A polycythemia vera was ruled out. Management & outcome: The patient started a prophylactic therapy with lysine acetylsalicylate, and we observed a reduction of Hb, but not Hct. Due to disease progression, we interrupted Pazopanib. After a week from drug discontinuation, Hb levels got back to the normal range, Hct was lowering. We decided not to perform phlebotomy, considering the declining trend in Hb and Hct values and the absence of symptoms. Discussion: We postulated a Pazopanib-related secondary erythrocytosis, since Hb and Hct levels increased from baseline during treatment, then normalized when Pazopanib was discontinued. We used the Naranjo Nomogram to assess the correlation between the adverse effect and Pazopanib, the correlation was “Probable”, a score of 5. To the best of our knowledge, this is the first case report of Pazopanib-related secondary polycythemia in a patient with sarcoma. It is important to pay attention to blood count and to any symptoms potentially related to erythrocytosis in patients treated with TKIs.

Pazopanib-related secondary polycythemia in metastatic myxofibrosarcoma: A case report and review of the literature / Fanelli, M.; Caputo, F.; Cerma, K.; Gelsomino, F.; Bari, A.; Dominici, M.; Pozzi, S.. - In: JOURNAL OF ONCOLOGY PHARMACY PRACTICE. - ISSN 1078-1552. - (2020), pp. 1-4. [10.1177/1078155220950440]

Pazopanib-related secondary polycythemia in metastatic myxofibrosarcoma: A case report and review of the literature

Bari A.;Dominici M.;Pozzi S.
2020

Abstract

Introduction: Pazopanib, a tyrosine kinase inhibitor (TKI), is a standard treatment for various tumours, including metastatic non-adipocytic soft-tissue sarcomas. In literature, erythrocytosis has been described as a TKI-related condition. Case report: A 59-year-old man underwent surgical removal of a sub-scapular mass consistent with myxofibrosarcoma. After distant relapse, he first started chemotherapy, and then Pazopanib. He was found to have increased levels of hemoglobin (Hb) and hematocrit (Hct). He was asymphtomatic, with no history of pulmonary disease nor smoking habit. Erythropoietin (EPO) level was higher than normal. A polycythemia vera was ruled out. Management & outcome: The patient started a prophylactic therapy with lysine acetylsalicylate, and we observed a reduction of Hb, but not Hct. Due to disease progression, we interrupted Pazopanib. After a week from drug discontinuation, Hb levels got back to the normal range, Hct was lowering. We decided not to perform phlebotomy, considering the declining trend in Hb and Hct values and the absence of symptoms. Discussion: We postulated a Pazopanib-related secondary erythrocytosis, since Hb and Hct levels increased from baseline during treatment, then normalized when Pazopanib was discontinued. We used the Naranjo Nomogram to assess the correlation between the adverse effect and Pazopanib, the correlation was “Probable”, a score of 5. To the best of our knowledge, this is the first case report of Pazopanib-related secondary polycythemia in a patient with sarcoma. It is important to pay attention to blood count and to any symptoms potentially related to erythrocytosis in patients treated with TKIs.
1
4
Pazopanib-related secondary polycythemia in metastatic myxofibrosarcoma: A case report and review of the literature / Fanelli, M.; Caputo, F.; Cerma, K.; Gelsomino, F.; Bari, A.; Dominici, M.; Pozzi, S.. - In: JOURNAL OF ONCOLOGY PHARMACY PRACTICE. - ISSN 1078-1552. - (2020), pp. 1-4. [10.1177/1078155220950440]
Fanelli, M.; Caputo, F.; Cerma, K.; Gelsomino, F.; Bari, A.; Dominici, M.; Pozzi, S.
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

Licenza Creative Commons
I metadati presenti in IRIS UNIMORE sono rilasciati con licenza Creative Commons CC0 1.0 Universal, mentre i file delle pubblicazioni sono rilasciati con licenza Attribuzione 4.0 Internazionale (CC BY 4.0), salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11380/1238921
Citazioni
  • ???jsp.display-item.citation.pmc??? 0
  • Scopus 2
  • ???jsp.display-item.citation.isi??? 2
social impact